• NHS England must reveal plans for Murray review by the autumn, says APPG read more
  • Largest drug companies will leave UK without £20bn-a-year investment in NHS read more
  • Five countries and their most popular cosmetic procedures read more
  • Damaging CCG ban on pharmacy repeat ordering read more
  • My Trusty skincare launches into major chains read more

Valproate caused 4,100 severe birth defects claims French study

By Neil Trainis

PUBLISHED: April 20, 2017 | UPDATED: April 20, 2017

LoadingAdd to bookmarks

A French study has claimed the drug valproate, given to pregnant women to treat epilepsy and bipolar disorder, is responsible for “severe malformations” in between 2,150 and 4,100 children.

The preliminary report by France’s National Agency for the Safety of Medicines (ANSM) links the drug, introduced in France in 1967, to a range of birth defects including spina bifida as well as defects of the heart and genital organs. The risk of autism was said to be higher and will be examined in a follow-up report later this year.

Pregnant women taking the drug for epilepsy and bipolar disorder were four times and twice as likely to have a child with birth defects respectively.

“The study confirms the highly teratogenic (capable of causing birth defects) nature of valproate. The figure of about 3,000 severe malformations is very high,” said Mahmoud Zureik, scientific director at ANSM and co-author of the report.

Valproate has been marketed globally as Epilim, Depakine, Depakote, Stavzor among other names. The drug’s manufacturer Sanofi did not respond immediately when contacted by Pharmacy Business.